Start Submission Become a Reviewer

Reading: Oesophageal injury suspected to be due to doxycycline ingestion

Download

A- A+
Alt. Display

Brief Reports

Oesophageal injury suspected to be due to doxycycline ingestion

Authors:

ANR Fernandopulle ,

Gastroenterology and Hepatology Unit, National Hospital of Sri Lanka, LK
X close

NMM Navarathne

Gastroenterology and Hepatology Unit, National Hospital of Sri Lanka, LK
X close

Abstract

Doxycycline induced oesophageal injury (DIEI) has contributed to 27% of the global burden of drug induced oesophageal injury. We report 21 cases of DIEI detected over a one year period.

Cases were defined as sudden onset – chest pain, dysphagia and odynophagia within a few hours to days after taking doxycycline, confirmed by UGIE, with improvement on withdrawal of doxycycline. The majority was in the 20 - 30 year age group and was female. The commonest symptoms were dysphagia and odynophagia. The mean time to symptoms from ingestion of doxycycline was 2.5 days. Majority of ulcers were in the mid oesophagus. Our case series highlights a preventable adverse drug reaction, which may have been avoided by giving simple advice to the patient.

DOI: http://dx.doi.org/10.4038/cmj.v56i4.3897  

Ceylon Medical Journal 2011; 56: 162-163

DOI: https://doi.org/10.4038/cmj.v56i4.3897
How to Cite: Fernandopulle, A. and Navarathne, N., 2011. Oesophageal injury suspected to be due to doxycycline ingestion. Ceylon Medical Journal, 56(4), pp.162–163. DOI: http://doi.org/10.4038/cmj.v56i4.3897
Published on 30 Dec 2011.
Peer Reviewed

Downloads

  • PDF (EN)

    comments powered by Disqus